Colorado, 2014

High Wind in Colorado, February 14 to 15, 2014

February 14 to 15, 2014 · NWS BOU · 2 events in 2 counties and zones

High winds occurred in the North Central Mountains above timberline and in the foothills of Boulder and Larimer Counties. Peak wind gusts included: 100 mph atop Berthoud Pass; 97 mph, 7 miles southwest of Tabernash; 87 mph at the NCAR Mesa Lab southwest of Boulder; 86 mph, 8 miles northeast of Four Corners; and 77 mph, 2 miles south-southeast of Gold Hill.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

High winds occurred in the North Central Mountains above timberline and in the foothills of Boulder and Larimer Counties. Peak wind gusts included: 100 mph atop Berthoud Pass; 97 mph, 7 miles southwest of Tabernash; 87 mph at the NCAR Mesa Lab southwest of Boulder; 86 mph, 8 miles northeast of Four Corners; and 77 mph, 2 miles south-southeast of Gold Hill.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 14, 7:49 PM MST, 3 hours 33 minutes earlier.

Area forecast discussion, Feb 14, 7:49 PM MST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
749 PM MST FRI FEB 14 2014

.UPDATE...WINDS IN THE FOOTHILLS AND ADJACENT PLAINS HAVE BEEN
SLOW TO DEVELOP THIS EVENING. THIS HAS ALLOWED TEMPERATURES TO
FALL QUICKLY AND IN SOME CASES ARE LOWER THAN FORECASTED OVERNIGHT
LOWS. WENT AHEAD AND DROPPED LOW TEMPERATURES FOR TONIGHT. ONCE
THE WINDS PICK UP...TEMPERATURES WILL INCREASE. THE GRAND JUNCTION
SOUNDING SHOWS AN INVERSION NEAR 600 MB. THIS WILL FAVOR MOUNTAIN
WAVE DEVELOPMENT OVERNIGHT. ADJUSTED THE WINDS TO REFLECT THE
CURRENT SLOWER SPEEDS AND THEN EXPECT THEM TO INCREASE AROUND
MIDNIGHT. WILL KEEP THE HIGH WIND WARNING AS IS.

WEB CAMERAS AND RADAR SHOWING SOME SNOW AND BLOWING SNOW IN THE
MOUNTAINS. SNOWFALL OVER THE PAST FEW HOURS APPEARS ON THE LIGHT
SIDE. HOWEVER...THERE HAS BEEN ENOUGH SNOW AND BLOWING SNOW TO
MAKE ROADS SLIPPERY. WILL KEEP THE WINTER WEATHER ADVISORY GOING
THROUGH MID SATURDAY MORNING.

LOWERED TEMPERATURES FOR SATURDAY OVER NORTHEAST COLORADO. A WEAK
FRONT WILL BACKDOOR SOUTHWEST OVER NORTHEAST COLORADO DURING THE
MORNING HOURS. EXPECT HIGHS TO STAY BELOW 50 DEGREES OVER THE
NORTH EAST PLAINS. FOR AREAS NEAR THE FOOTHILLS...HIGHS IN THE 50S
COULD BE REACHED IN THE MORNING WITH GUSTY WESTERLY WINDS. ONCE
THE WINDS TURN EASTERLY...TEMPERATURES DURING THE AFTERNOON COULD
FALL INTO THE 40S.

&&

.AVIATION...HIGH CLOUDS WILL CONTINUE TO STREAM ACROSS COLORADO
TONIGHT AND SATURDAY. LIGHT WINDS WILL BECOME SOUTHWEST OVERNIGHT AS
STRONGER WINDS MOVE OFF THE FOOTHILLS. WEST WINDS TO 50 KNOTS WILL
BE POSSIBLE AT KBJC INTO SATURDAY MORNING. THE WEST TO SOUTHWEST
WINDS WILL LINGER INTO MID SATURDAY MORNING AND THEN TURN NORTHEAST
AS ANOTHER WEAK FRONT PUSHES THROUGH.

&&

.PREV DISCUSSION... /ISSUED 332 PM MST FRI FEB 14 2014/

SHORT TERM...WEB CAMS AS WELL AS RADAR SHOWING LIGHT SNOW
OCCURRING ACROSS MOST OF THE MOUNTAINS...MAINLY ALONG THE
CONTINENTAL DIVIDE OF SUMMIT AND GRAND COUNTIES AS WELL AS THE
PARK AND GORE RANGES OF WESTERN JACKSON COUNTY. UPPER TROUGH
AND DEEPER MOISTURE STILL OVER NORTHERN GREAT BASIN BUT
INCREASING MID LEVEL ASCENT AND GOOD OROGRAPHICS HELPING TO
GENERATE THE LIGHT SNOW. SOME PRECIPITATION OCCURRING ACROSS
NORTH AND MIDDLE PARKS...TEMPERATURES LOOK WARM ENOUGH FOR A MIX
OF RAIN AND SNOW. SOME GUSTS TO 45 MPH ACROSS THE HIGHER RIDGES
CREATING SOME BLOWING SNOW. ALONG FOOTHILLS THERE WERE A FEW GUSTS
TO 35 MPH. ACROSS PLAINS SURFACE HIGH SLIDING ACROSS CENTRAL
PLAINS WITH SOUTHEAST FLOW PREVAILING.

FOR TONIGHT...MOISTURE AND LIFT WILL CONTINUE TO INCREASE ACROSS
THE MOUNTAINS THIS EVENING AS UPPER TROUGH MOVES INTO WESTERN
WYOMING AND SOUTHEAST IDAHO. WINDS WILL ALSO BE ON THE INCREASE AS
JET MAX MOVES INTO WYOMING. SHOULD SEE SNOW BECOME MORE WIDESPREAD
ALONG WITH AREAS OF BLOWING SNOW. BUT WARM AIR ADVECTION WILL
LIMIT THE ACCUMULATION. THERE WILL BE SOME DECREASE IN THE SNOW
AFTER MIDNIGHT AS TROUGH MOVES ACROSS WYOMING AND LIFT OVER THE
MOUNTAINS WEAKENS. BUT WINDS WILL BECOME STRONGER WITH CROSS
MOUNTAIN FLOW AROUND 65 KTS. THOUGH THE SNOWFALL WILL BE LESS...
THE WINDS WILL CONTINUE TO CREATE AREAS OF BLOWING SNOW...
ESPECIALLY OVER THE MOUNTAIN PASSES. WILL HOIST AN WINTER WEATHER
ADVISORY FOR SNOW AND BLOWING SNOW FOR ZONES 31 AND 33 BEGINNING
AT 00Z WHEN THE WINDS WILL BE ON THE INCREASE. SNOW AMOUNTS TO
FALL SHORT OF ADVISORY CRITERIA...BUT THE BLOWING SNOW WILL BE
MORE OF AN ISSUE FOR THE MOUNTAIN PASSES. WILL ALSO KEEP THE HIGH
WIND WARNING GOING FOR ZONES 33...35 AND 36 WHICH BEGINS AT 03Z.
THE STRONGEST WINDS MAY OCCUR AFTER MIDNIGHT WHEN THE LIFT WEAKENS
AND CROSS MOUNTAIN FLOW INCREASES. ACROSS PLAINS... THERE WILL BE
A SLIGHT CHANCE OF LIGHT RAIN OR SNOW THIS EVENING NEAR THE
WYOMING AND NEBRASKA BORDERS WITH JET NEARBY AND LIFT FROM THE
APPROACHING TROUGH. THE GFS IS THE ONLY MODEL THAT GENERATES QPF
IN THIS AREA. CLOSER TO THE FOOTHILLS...DOWNSLOPE WIND WILL BE ON
THE INCREASE WHICH WILL LIMIT ANY CHANCES FOR PRECIPITATION.
OVERNIGHT TEMPERATURES NEAR THE FOOTHILLS WILL BE FAIRLY WARM DUE
TO THE DOWNSLOPE WINDS.

ON SATURDAY...CROSS MOUNTAIN FLOW GRADUALLY DECREASES BY THE LATE
MORNING WITH SURFACE GRADIENT WEAKENING. HIGH WIND WARNING FOR
ZONES 33..35 AND 36 TO CONTINUE UNTIL NOON. MOISTURE ACROSS THE
MOUNTAINS DECREASES WITH CONTINUED WARM AIR ADVECTION AND A MORE
STABLE AIRMASS. STILL ENOUGH OROGRAPHICS FOR SOME LIGHT SNOW...
MAINLY ALONG THE WEST FACING SLOPES. ANY ADDITIONAL ACCUMULATION
WILL BE LIGHT. THOUGH WINDS WILL BE DECREASING...IT WILL STILL BE
GUSTY ACROSS THE HIGHER MOUNTAIN PASSES PRODUCING SOME BLOWING
SNOW. WINTER WEATHER ADVISORY FOR ZONES 31 AND 33 TO END AT 15Z.
ACROSS PLAINS...MODELS SHOW WEAK SURGE ASSOCIATED WITH SURFACE
HIGH PRESSURE MOVING ACROSS THE AREA AFTER 15Z WITH WINDS TURNING
TO THE NORTH AND NORTHEAST. SURGE WILL BE FIGHTING THE DOWNSLOPE
WINDS INITIALLY SO THE WIND SHIFT MAY DELAYED UNTIL AFTER 18Z WHEN
THE DOWNSLOPE WINDS WEAKEN. AT THIS TIME...LOW LEVELS LOOK DRY SO
NOT EXPECTING ANY STRATUS OR FOG. GFS GENERATES MORE QPF ACROSS
SOUTHERN WYOMING DURING THE EARLY MORNING HOURS WITH THE TROUGH.
WILL NOT MENTION ANY PRECIPITATION AT THIS TIME WEAK SUBSIDENCE
WILL BE OVER THE AREA. TEMPERATURES TO START OFF RATHER WARM WITH
THE GOOD DOWNSLOPE IN PLACE. SOME LOW LEVEL COLD AIR TO THEN
SPREAD ACROSS THE PLAINS DURING THE AFTERNOON WHICH WILL LIMIT THE
WARMUP. STILL MOST LOCATIONS ACROSS THE PLAINS SHOULD WARM INTO
THE 50S WITH UPPER 40S FAR NORTHEAST CORNER.

LONG TERM...THERE IS MAINLY STRONG ZONAL FLOW OVER THE FORECAST
AREA SATURDAY NIGHT THROUGH SUNDAY NIGHT.  THE FLOW ALOFT STAYS
ZONAL BUT DECREASES IN SPEED MONDAY AND MONDAY NIGHT.  A WEAK UPPER
RIDGE MOVES ACROSS SATURDAY NIGHT INTO SUNDAY MORNING...AND A WEAK
UPPER TROUGH MOVES ACROSS SUNDAY AFTERNOON AND EVENING. THERE IS
BENIGN SYNOPTIC SCALE ENERGY PROGGED SATURDAY NIGHT...THEN UPWARD
QG VERTICAL VELOCITY IS NOTED ON SUNDAY. DOWNWARD MOTION IS
PROGGED SUNDAY NIGHT INTO MONDAY...THEN WEAK UPWARD AGAIN MONDAY
NIGHT. FOR THE MOST PART...LOW LEVEL TROUGHING IS PROGGED EAST OF
THE MOUNTAINS AND THE BOUNDARY LAYER FLOW WILL GENERALLY HAVE A
DOWNSLOPING COMPONENT ADDED IN TO THE NORMAL DIURNAL PATTERNS
THROUGH THE FIVE PERIODS. MOISTURE-WISE...THERE IS SOME AROUND
SATURDAY NIGHT THROUGH SUNDAY EVENING...BUT IT'S MOSTLY IN THE MID
AND UPPER LEVELS. IT GETS LOWER DOWN OVER THE MOUNTAINS SUNDAY
AFTERNOON AND EARLY EVENING. MOISTURE DECREASES RAPIDLY AFTER
MIDNIGHT SUNDAY NIGHT. MONDAY AND MONDAY NIGHT LOOK PRETTY
DRY...JUST A BIT IN THE UPPER LEVELS. THERE IS BASICALLY NOTHING
ON THE QPF FIELDS FOR THE CWA SATURDAY NIGHT INTO SUNDAY MORNING.
THERE IS LIMITED AMOUNTS OF MEASURABLE PRECIPITATION SUNDAY
AFTERNOON AND EVENING FOR THE MOUNTAINS AND FOOTHILLS. AFTER 06Z
SUNDAY NIGHT AND ALL OF MONDAY AND MONDAY NIGHT...THERE IS
NOTHING. CONCERNING POPS...NOTHING FOR THE PLAINS SATURDAY NIGHT
THROUGH MONDAY NIGHT. FOR THE MOUNTAINS...THERE IS MOISTURE...BEST
FROM SUNDAY AFTERNOON INTO EARLY EVENING. THERE IS A BIT OF A JET
OVER THE CWA FROM 00Z TO 06Z SUNDAY EVENING. TEMPERATURES AREN'T
GREAT AND WIND DIRECTIONS AREN'T GREAT FOR OROGRAPHICS. WILL KEEP
THE "LIKELY" GOING IN THE MOUNTAINS...BUT WILL DECREASE THEM
GREATLY AFTER 06Z SUNDAY NIGHT. NO POPS IN THE MOUNTAINS MONDAY OR
MONDAY NIGHT. FOR THE LATER DAYS...TUESDAY THROUGH FRIDAY...MODELS
KEEP ZONAL FLOW OVER THE CWA INTO WEDNESDAY AFTERNOON...THEN A
WEAK UPPER TROUGH IS PROGGED TO MOVE ACROSS. BY THURSDAY NIGHT
..THROUGH FRIDAY INTO SATURDAY MORNING A MORE SIGNIFICANT UPPER
TROUGH IS PROGGED. MOISTURE IS FAIR WITH THE WEDNESDAY TROUGH
..AND IT INCREASES BETTER FOR THE FRIDAY THING...BUT ITS NOT
VERY DEEP OVER ALL THE CWA. WILL KEEP POPS REASONABLE FOR THIS FAR
OUT. TEMPERATURES WILL STAY ABOVE NORMALS TUESDAY AND WEDNESDAY
..THEN START TO COOL.

AVIATION...SOUTHEAST WINDS ACROSS THE AREA TO SHIFT TO THE SOUTH
AND SOUTHWEST DURING THE EVENING AS DRAINAGE FLOW DEVELOPS. WINDS
TO BE MORE WESTERLY AT KBJC WITH SOME GUSTS TO 35 KTS POSSIBLE
AFTER 06Z AS DOWNSLOPE INCREASES. WINDS TO THEN SHIFT TO THE
NORTHWEST BY 17Z AHEAD OF ANOTHER FRONTAL SURGE. WINDS COULD
GUSTS TO 20KTS AT KDEN AROUND 13Z. FRONT EXPECTED TO MOVE INTO THE
AREA BETWEEN 18Z AND 20Z WITH WINDS SHIFTING TO THE NORTHEAST AND
WEAKENING. LOW LEVEL MOISTURE APPEARS LACKING AT THIS TIME...SO
NOT EXPECTING ANY LOW CLOUDS OR FOG. VFR TO PREVAIL.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL NOON MST SATURDAY FOR COZ033-035-036.

WINTER WEATHER ADVISORY UNTIL 8 AM MST SATURDAY FOR COZ031-034.

&&

SHORT TERM...D-L
LONG TERM....RJK
AVIATION...MEIER
Hazardous weather outlook, Feb 14, 6:20 PM MST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
620 PM MST FRI FEB 14 2014

COZ030>051-160130-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
620 PM MST FRI FEB 14 2014

...SNOW AND STRONG GUSTY WINDS LIKELY TONIGHT FOR THE MOUNTAINS
AND FRONT RANGE FOOTHILLS THROUGH SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TONIGHT

SNOW AND GUSTY WINDS WILL CONTINUE TO DEVELOP THIS EVENING IN THE
MOUNTAINS AND HIGH VALLEYS OF NORTHERN COLORADO. ROADS OVER THE
HIGH PASSES AND AT BOTH PORTALS OF THE EISENHOWER TUNNEL ARE
ALREADY ICY AND SNOW PACKED...AND WIND GUSTS TO AROUND 30 MPH
WERE PRODUCING BLOWING SNOW. OVERNIGHT...SNOWFALL WILL BECOME
WIDESPREAD IN THE HIGH COUNTRY...WITH SNOW TOTALS BY LATE SATURDAY
MORNING RANGING FROM A FEW INCHES ON THE VALLEY FLOORS TO THE
AROUND A HALF FOOT ON WEST FACING MOUNTAIN SLOPES. IN ADDITION...
SUSTAINED WEST WINDS OF 30 TO 45 MPH AND GUST TO AROUND 75 MPH
WILL LIKELY PRODUCE CONSIDERABLE BLOWING AND DRIFTING SNOW...
PARTICULARLY ON THE PASSES AND UP AROUND THE I-70 TUNNEL.
MOTORISTS NOT FAMILIAR WITH DRIVING IN WINTER DRIVING CONDITIONS
MAY WANT TO DELAY THEIR TRAVEL INTO THE HIGH COUNTRY UNTIL
SATURDAY MORNING.

STRONG AND VERY GUSTY DOWNSLOPE WINDS WILL ALSO DEVELOP TONIGHT ON
THE EAST SLOPE OF THE FRONT RANGE. THIS INCLUDES FOOTHILL AREAS
WEST OF DENVER...BOULDER AND FORT COLLINS. WEST WINDS OF 35 TO 50
MPH AND PEAK GUSTS TO AROUND 80 MPH ARE LIKELY IN THESE AREAS
THROUGH LATE SATURDAY MORNING. MOTORISTS SHOULD EXPECT STRONG AND
SUDDEN CROSS WINDS ON NORTH-SOUTH ROADS SUCH AS THE PEAK-TO-PEAK
HIGHWAY...AND NEAR ZERO VISIBILITIES DUE TO BLOWING SNOW.

GUSTY WEST WINDS MAY ALSO SPREAD ONTO THE ADJACENT HIGH PLAINS
OVERNIGHT. GUSTS OF 45 AND 60 MPH WILL BE POSSIBLE IN AREAS SUCH
AS ALONG HIGHWAY 93 BETWEEN GOLDEN AND BOULDER...U.S. 36 BETWEEN
BOULDER AND LYONS...AND U.S. HIGHWAY 287 FROM NEAR FORT COLLINS TO
THE WYOMING LINE. MOTORISTS IN THESE AREAS SHOULD ALSO EXPECT
STRONG AND SUDDEN CROSS WINDS AND REDUCED VISIBILITIES DUE TO
BLOWING SNOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE STRONG WINDS AND SNOWFALL IN THE HIGH COUNTRY ARE EXPECTED TO
DECREASE DURING THE DAY SATURDAY AS DRIER AIR MOVES IN FROM THE
WEST. HOWEVER THERE IS A CONTINUED CHANCE OF LIGHT SNOW AND GUSTY
WINDS IN THE MOUNTAINS FOR THE REMAINDER OF SATURDAY. SNOWFALL
WILL RETURN TO THE HIGH COUNTRY OF NORTHERN COLORADO SUNDAY
AFTERNOON AND NIGHT...WITH ANOTHER CHANCE OF SNOW ON WEDNESDAY
AND THURSDAY OF NEXT WEEK. THE PLAINS SHOULD REMAIN DRY WITH NEAR
TO ABOVE AVERAGE TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SATURDAY.
HOWEVER...ANY REPORTS OF STRONG WINDS IN EXCESS OF 60 MPH AND
SNOWFALL TOTALS WOULD BE APPRECIATED.

BAKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
February 14, 11:22 PM MST to February 15, 4:00 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
87 kt (100 mph) measured gust
Reported by
Mesonet
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
February 15, 12:15 AM MST to 6:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Measured
87 kt (100 mph) measured gust
Reported by
Mesonet
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504091, 504090.